Kansas, 2023

Damaging Winds in Kansas, July 26, 2023

July 26, 2023 · NWS GLD · 16 events in 3 counties and zones

A linear cluster of storms developed off the Front Range moving east across Northwest Kansas during the evening hours. The storms produced thunderstorm wind gusts up to 100 mph as they moved through, with the strongest gusts reported in the town of McDonald in Rawlins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$10,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A linear cluster of storms developed off the Front Range moving east across Northwest Kansas during the evening hours. The storms produced thunderstorm wind gusts up to 100 mph as they moved through, with the strongest gusts reported in the town of McDonald in Rawlins County. Damage occurred primarily to trees in portions of Cheyenne and Rawlins counties with additional damage to powerlines, campers, and structures. The thunderstorm wind gusts and the outflow of the storm also created dust storm conditions with visibilities of one-quarter mile or less observed in Cheyenne, Sherman, and Rawlins counties. Blowing dust with visibility reductions of three to five miles were also observed near the cities of Colby and Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 5:18 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 5:18 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 AM MDT Wed Jul 26 2023

.SHORT TERM...(Today and tonight)
Issued at 217 AM MDT Wed Jul 26 2023

Latest upper air analysis shows the ridge still centered over New
Mexico.  Rotating around the ridge is a short wave trough that
helped form the storm activity from last night.  Further west a
developing short wave trough was over Northern Utah.  This one will
slowly deepen as it moves through Wyoming and Colorado later today
prior to moving through the forecast area this evening.

Today will be hot, but not as hot as yesterday.  Looking at 850 mb
temperatures the values are nearly identical to yesterday.  However
the ridge has shifted slightly to the south, which may be why model
data is slightly cooler with the highs compared to yesterday.  Based
on the temperatures for the 75th percentile of the model data
spectrum, decided to warm temperatures a few degrees from the prior
forecast.  (The 75th percentile seems to work well for the hot
temperatures.)  This has yielded heat index readings of 103-106 over
Norton and Graham counties, enough for a heat advisory.

Some model data is suggesting isolated storms could form over the
northern half of the forecast area during the late afternoon, prior
to the main round moving through.  At this time have low confidence
these storms will form due to no surface convergence for storms to
fire on, unless a surface boundary forms during the day.  However
there is very weak convergence at 850mb, which may be what is
causing some models to develop storms in the late afternoon. Another
factor that contributes to the low confidence is the rather high
mixed layer CINH in place, which should hinder any storms forming
from surface convergence alone.

Later in the afternoon the upper level short wave trough from Utah
will be approaching the forecast area from the west.  Am expecting
scattered storms to be over the Colorado Plains during the late
afternoon as a result.  The storm activity may begin to move into
the forecast area just before the evening.

Tonight the upper level short wave trough will deepen over the
forecast area in the evening as it moves through.  Thus storm
coverage and intensity should increase during the evening.  Based on
isentropic analysis, am thinking the storms should increase in
coverage over the western half of the forecast area.  (Have
increased rainfall chances based on the stronger short wave trough.)
This is also where there will be a weak LLJ nose to aid in lift for
the storms to form/intensify. As the night progresses storm activity
should begin to decline east of Highway 25 when the short wave
trough begins to fill and isentropic lift ends. Am thinking the
trend in storm coverage should be similar to last night, but
possibly extending slightly further east before beginning to
dissipate.  Storm activity should be east of the forecast area an
hour or so after midnight.

Primary hazards with the storms will be wind gusts up to 70 MPH.
Model data is suggesting the more widespread severe wind gusts will
be over the eastern part of the forecast area.  In addition, heavy
rainfall, with a risk for flash flooding, will be possible over the
eastern part of the forecast area during the evening.  Am wondering
if model data is surmising that the eastern part of the forecast
area is where the outflow boundaries from the storm activity will
collide together to cause more storms to form as the storm activity
that moved in from the west ends.

Thursday will be a similar setup to today.  Hot temperatures will
continue, but may be a few degrees cooler than today.  However am
skeptical of this due to the ridge shifting back northward.  Maybe
models are assuming there will be enough rainfall from tonight to
provide a few degrees of cooling?

Thursday night another upper short wave trough will move in from the
west.  This trough is not as strong as the one for tonight, and it
fills as it enters the forecast area.  As such, am thinking the low
chances for storms over the western half of the forecast area is
warranted. The main threat with any storms that form will be wind
gusts up to 70 MPH.

.LONG TERM...(Friday through Tuesday)
Issued at 301 AM MDT Wed Jul 26 2023

Generally west-northwesterly flow aloft continues as we close out
the work week into the start of the weekend with the upper high
remaining centered over the Four Corners region into the
southern/central plains. Parts of the Tri-State area will see
chances for storms in the evening hours with disturbances moving
through the flow and a surface trough over west Kansas and the TX/OK
Panhandles. High temperatures range from low 90s to low 100s Friday,
then upper 80s to upper 90s Saturday.

On Sunday, the upper level ridge axis shifts eastward and amplifies
as it becomes centered more over the area. Storm chances are lesser
Sunday-Monday in our area and we'll undergo a slight warming/drying
trend with PWATs going from 1-1.33 inches Fri.-Sat. to ~0.85-1.15
inches Sun.-Mon and temperatures climbing back into the 90s to low
100s.

For the latter part of the forecast period, upper flow becomes
south-southwesterly as the ridge slides eastward in the Tuesday-
Wednesday timeframe. Latest guidance suggests shortwaves moving
through behind the retreating ridge which would have
precipitation/storm chances coming back up with PWATs also
returning to around 1-1.33 inches. Temperatures are forecast to be
in the upper 80s to lower 100s Tuesday, then middle 80s to middle
90s Wednesday. Overnight lows throughout the long term period
will be in the 60s to low to middle 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 517 AM MDT Wed Jul 26 2023

VFR conditions forecast for the TAFs. Main impact will be the
expected thunderstorms moving through from the west. When the
thunderstorms move through visibility will likely drop to MVFR due
to blowing dust. If heavy rainfall occurs with the storm, the
visibility will likely fall to IFR for a short time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CC
AVIATION...JTL
Hazardous weather outlook, Jul 26, 2:24 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
224 AM MDT Wed Jul 26 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
224 AM MDT Wed Jul 26 2023 /324 AM CDT Wed Jul 26 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

This afternoon heat index values will be 103-106 for Norton and
Graham counties where a Heat Advisory is in effect.

Strong to severe thunderstorms will move into the Tri-State Area from
the west after 4 PM MDT, lasting through 11 PM MDT. Wind gusts up to
70 MPH will be the primary threat. The best time for severe wind
gusts to occur will be after 7 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A stretch of hot temperatures are expected across the Tri-State Area
through Friday. Heat index values above 100 degrees are forecast
east of a Stratton, NE to Colby and Leoti, KS line during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

JTL

In the hours before

Local storm report, Jul 26, 6:43 AM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
643 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     6 NNW Page City         39.16N 101.19W
07/25/2023  E60 MPH          Thomas             KS   Public

            Delayed report via social media of
            thunderstorm wind gust estimated at 60+ mph
            between 11 to 11:15 PM CDT.

&&
Local storm report, Jul 26, 6:50 AM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
650 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Rain             6 NNW Page City         39.16N 101.19W
07/26/2023  M1.30 inch       Thomas             KS   Public

            Public report via social media of 1.3 inches
            of rain from last nights storms.

&&

The radar

The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
July 26, 8:10 AM CST
Where
Rawlins County, 8.63 mi S of Mc Donald
Measured
39 kt (45 mph) estimated gust
Crop damage
$10
Reported by
Public
Coordinates
39.655, -101.371

Public report of one-quarter mile visibility in blowing dust with very strong winds associated with a thunderstorm moving into Southwest Rawlins County.

Thunderstorm Wind, Cheyenne

When
July 26, 7:20 PM CST to 7:23 PM CST
Where
Cheyenne County, 14.05 mi NW of St Francis
Measured
47 kt (54 mph) measured gust
Crop damage
$10
Reported by
Trained Spotter
Coordinates
39.923, -101.975

Zero visibility was reported due to a thunderstorm-caused dust storm. Winds increased between the outflow and the storms with nearby mesonet stations observing gusts of 50-54 mph. The closest station two miles to the WNW reported a gust of 54 mph at 19:23 CST.

Thunderstorm Wind, Sherman

When
July 26, 6:33 PM MST to 6:35 PM MST
Where
Sherman County, 9 mi NNE of Kanorado Arpt
Measured
49 kt (56 mph) measured gust
Crop damage
$10
Reported by
Public
Coordinates
39.510, -101.930

Visibility of 50 yards was reported due to a thunderstorm-caused dust storm. Winds increased between the outflow and the storms with a nearby mesonet station observing a gust of 56 mph at 19:35.

Thunderstorm Wind, Cheyenne

When
July 26, 7:35 PM CST to 7:37 PM CST
Where
Cheyenne County, 0.87 mi SE of St Francis
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -101.790

Thunderstorm wind gusts of 58 to 64 mph were measured over a duration of two minutes at the St. Francis Airport station KSYF.

Thunderstorm Wind, Cheyenne

When
July 26, 7:40 PM CST
Where
Cheyenne County, 10.61 mi SSE of St Francis Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$160,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.613, -101.711

Thunderstorms wind gusts estimated to be 90 mph snapped power poles at the intersection of Highway 27 and County Road D. The irrigation field also located near by the intersection had an irrigation pivot flipped.

Thunderstorm Wind, Cheyenne

When
July 26, 7:43 PM CST
Where
Cheyenne County, 12.96 mi SSE of St Francis Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.581, -101.694

Thunderstorm with estimated 90 mph straight line winds gusts flipped and destroyed a 5th wheel camper and a bumper pull camper. An outbuilding and tree were also damaged. All debris was reported to be scattered to the east.

Thunderstorm Wind, Sherman

When
July 26, 6:50 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.350, -101.710

Tree branch of at least 1 foot in diameter fell due to outflow winds estimated to gust 75 mph associated with a thunderstorm along and north of the Cheyenne-Sherman county line. The tree branch was healthy.

Thunderstorm Wind, Cheyenne

When
July 26, 7:50 PM CST
Where
Cheyenne County, 9.33 mi S of Bird City Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.597, -101.563

Powerlines reported down at the intersection of County Roads 27 and C due to thunderstorm wind gusts estimated up to 90 mph.

Thunderstorm Wind, Sherman

When
July 26, 6:55 PM MST
Where
Sherman County, 11.89 mi NE of Goodland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.511, -101.573

Estimated 70 mph thunderstorm wind gust with blowing dust reducing visibility down to near 0 at times.

Thunderstorm Wind, Cheyenne

When
July 26, 7:59 PM CST to 8:09 PM CST
Where
Cheyenne County, 3.69 mi WNW of Bird City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.761, -101.598

Over a span of ten minutes, thunderstorm wind gusts of 56 to 60 mph were observed via mesonet station DW4654 Bird City.

Thunderstorm Wind, Sherman

When
July 26, 7:03 PM MST
Where
Sherman County, 2.31 mi SE of Goodland
Measured
35 kt (40 mph) estimated gust
Crop damage
$10
Reported by
Department of Highways
Coordinates
39.330, -101.686

Zero visibility at mile marker 22 on I-70 via KDOT highway camera due to blowing dust from an outflow boundary that was associated with a thunderstorm traveling along and north of the Cheyenne-Sherman county line.

Thunderstorm Wind, Rawlins

When
July 26, 8:14 PM CST to 8:30 PM CST
Where
Rawlins County, 0.15 mi N of Mc Donald
Measured
87 kt (100 mph) measured gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.782, -101.370

Weather Underground mesonet KKSMCDON2 reported severe thunderstorm wind gusts of 60 to 100 mph over a duration of 16 minutes in the town of McDonald. Major tree damage was reported in McDonald by law enforcement with one foot in diameter branches down. A branch went through a house, and the rest area along Highway 36 was shut down for a time due to all the branches on the ground.

Thunderstorm Wind, Rawlins

When
July 26, 8:25 PM CST
Where
Rawlins County, 1.71 mi NNW of Blakeman
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.842, -101.134

Thunderstorm winds estimated 70-80 mph caused many tree limbs to be blown down of various sizes, shingles torn off a building, and 2x4s blown out of a truck bed.

Thunderstorm Wind, Rawlins

When
July 26, 8:30 PM CST
Where
Rawlins County, 0.1 mi N of Mc Donald
Measured
73 kt (84 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.782, -101.370

An 84 mph wind gust on the west side of McDonald from a public digital anemometer.

Thunderstorm Wind, Rawlins

When
July 26, 8:30 PM CST to 8:50 PM CST
Where
Rawlins County, 3.46 mi SE of Beardsley
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
39.783, -101.186

KDOT mesonet station K5ADT along Highway 36 reported consistent 60 to 69 mph gusts over a duration of 20 minutes.

Thunderstorm Wind, Rawlins

When
July 26, 8:31 PM CST
Where
Rawlins County, 1.27 mi WNW of Atwood Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.840, -101.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125282, 1124828, 1124829, 1124832, 1124839, 1124855, 1125267, 1125285, 1125212, 1125248, 1125275, 1125341, 1125320, 1125329, 1125345, 1125346.